Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 166, NWS Bismarck, ND

July 22, 2001Burleigh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2001, 4:37 AM CDT for Burleigh County, North Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 2001, 4:37 AM CDT (09:37 UTC)
Expired
Jul 22, 2001, 5:30 AM CDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Whole counties

County Burleigh County, ND

The radar

The Bismarck radar (KBIS), 32 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:00 AM CDTThunderstorm Wind 61 EDriscoll, NDReports of several tree's down and numerous branches broken off.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 12:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2155 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 220938
SVRBIS

NDC015-029-085-221030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
437 AM CDT SUN JUL 22 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  EASTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 530 AM CDT(430 AM MDT)

* AT 437 AM CDT(337 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF MOFFIT...OR
  ABOUT 20 MILES SOUTHEAST OF BISMARCK...MOVING SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAZELTON...FORT YATES AT 445 AM CDT
  BRADDOCK...LINTON AT 455 AM CDT
  STRASBURG...WESTFIELD AT 505 AM CDT
  HAGUE AT 515 AM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL UNTIL 1000 AM 
CDT SUNDAY MORNING FOR SOUTHEATSTERN NORTH DAKOTA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:00 AM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 22, 3:00 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT SUN JUL 22 2001

BOW TYPE ECHO WITH SEVERE THUNDERSTORMS IS MOVING INTO CENTRAL
ND...PUSHED ALONG BY BY A COLD POOL THAT IS BEST SHOWN ON THE ETA
MDL. WIND DAMAGE IS MAIN CONCERN WITH THESE STORMS. OTHERWISE A
SOUTHWEST FLOW CONTINUES OVER THE REGION TODAY WITH ANOTHER
SHORTWAVE MOVING INTO THE NORTHWEST LATE THIS AFTERNOON.
THIS FEATURE WILL TRACK ACROSS THE NORTH EARLY TONIGHT...AND SEVERE
WX IS AGAIN POSSIBLE. THEN THE FLOW BECOMES MORE ZONAL MONDAY WITH
ANOTHER IMPULSE  CAUSING A CHANCE OF CONVECTIVE PRECIP BY AFTERNOON.
THEN THE MAIN WESTERN TROUGH SHEARS OFF AND THE NORTHERN BRANCH ENTERS
ND TUESDAY MORNING. WILL UPDATE THE EXTENDED FORECAST FOR CENTRAL ND
TO REFLECT THIS CHANCE OF PRECIP ON TUESDAY.

.BIS...NONE.
LM

In the hours before

Local storm report, Jul 22, 2:17 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
217 AM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    FORT UNION TRADING POST   ND   WIND AND HAIL DAMAGE.
07/20/01   NATIONAL HISTORIC SITE         SHINGLES TORN OFF
           WILLIAMS                       VISITOR CENTER ROOF.
                                          TEEPEES HELD DOWN BY
                                          4 FOOT IRON STAKES PULLED
                                          UP AND SHREDDED BY HAIL.

CJT
Special weather statement, Jul 22, 4:35 AM CDT, 2 minutes before
NDZ042-220945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
435 AM CDT SUN JUL 22 2001

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM MDT...

AT 330 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN
NORTHERN GRANT COUNTY...NEAR CARSON...OR 45 MILES SOUTHWEST OF
MANDAN. THE STORM WAS MOVING EAST AT 40 MPH. LARK AND RALEIGH ARE IN
THE PATH OF THE STORM.

JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:53 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams67 min
Jul 22, 12:18 AM CDTSevere Thunderstorm WarningBISBillings, Golden Valley57 min
Jul 22, 1:01 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie59 min
Jul 22, 2:01 AM CDTSevere Thunderstorm WarningBISDunn, Stark59 min
Jul 22, 2:24 AM CDTSevere Thunderstorm WarningBISMcLean, Mountrail51 min
Jul 22, 2:30 AM CDTSevere Thunderstorm WarningBISHettinger, Slope60 min
Jul 22, 2:38 AM CDTSevere Thunderstorm WarningBISMercer, Morton, Oliver67 min
Jul 22, 2:50 AM CDTSevere Thunderstorm WarningBISWard40 min
Jul 22, 3:16 AM CDTSevere Thunderstorm WarningBISMcLean44 min
Jul 22, 3:38 AM CDTSevere Thunderstorm WarningBISGrant67 min
Jul 22, 3:57 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver63 min
Jul 22, 3:57 AM CDTSevere Thunderstorm WarningBISMorton63 min
Jul 22, 4:37 AM CDTSevere Thunderstorm WarningBISEmmons, Sioux53 min
Jul 22, 5:01 AM CDTSevere Thunderstorm WarningBISKidder, Logan59 min
Jul 22, 5:42 AM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman63 min
Jul 22, 6:39 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman51 min
Jul 22, 6:39 AM CDTSevere Thunderstorm WarningBISLaMoure51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.